Annals of Probability

On a Characterization of the Family of Distributions with Constant Multivariate Failure Rates

Prem S. Puri and Herman Rubin

Full-text: Open access

Abstract

Let $f(t_1, \cdots, t_k)$ be the probability density function of a vector $(Y_1, \cdots, Y_k)$ of nonnegative random variables. Let the multivariate failure rate (M.F.R.) $r(t_1, \cdots, t_k)$ be defined by the ratio $f(t_1, \cdots, t_k)/P(Y_i > t_i, i = 1, 2, \cdots, k)$, for $t_i \geqq 0, i = 1, \cdots, k$. It is shown that $r(t_1, \cdots, t_k)$ is constant if and only if the distribution of $(Y_1, \cdots, Y_k)$ is a mixture of exponential distributions. Analogous results hold for the nonnegative integer valued random vector with mixture being of geometric distributions.

Article information

Source
Ann. Probab., Volume 2, Number 4 (1974), 738-740.

Dates
First available in Project Euclid: 19 April 2007

Permanent link to this document
https://projecteuclid.org/euclid.aop/1176996616

Digital Object Identifier
doi:10.1214/aop/1176996616

Mathematical Reviews number (MathSciNet)
MR436463

Zentralblatt MATH identifier
0286.60007

JSTOR
links.jstor.org

Subjects
Primary: 60E05: Distributions: general theory

Keywords
Multivariate failure rate characterization of distributions mixture of distribution exponential distribution geometric distribution

Citation

Puri, Prem S.; Rubin, Herman. On a Characterization of the Family of Distributions with Constant Multivariate Failure Rates. Ann. Probab. 2 (1974), no. 4, 738--740. doi:10.1214/aop/1176996616. https://projecteuclid.org/euclid.aop/1176996616


Export citation